Utah, 2009Winter Storm and Winter Weather in Utah, March 24 to 26, 2009
March 24 to 26, 2009 · NWS GJT · 3 events in 3 counties and zones
A strong early spring storm system moved southeast across eastern Utah and brought heavy snow and gusty winds to the mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong early spring storm system moved southeast across eastern Utah and brought heavy snow and gusty winds to the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 24, 11:28 AM MST, 32 minutes earlier.
Area forecast discussion, Mar 24, 11:28 AM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1228 PM MDT TUE MAR 24 2009
.UPDATE...SNOW HAS DIMINISHED THIS MORNING SO HAVE LET THE WARNINGS
AND ADVISORY EXPIRE. THAT SAID...WE ARE STILL GETTING SHOWERS IN THE
NORTHWEST FLOW. ALSO SATELLITE AND RADAR IMAGES INDICATE THAT THESE
WILL CONTINUE THROUGH THE AFTERNOON. BUT ACCUMULATIONS WILL
GENERALLY BE ON THE LIGHT SIDE. HAVE UPPED AFTERNOON POPS FOR SOME
LOCATIONS TO ACCOUNT FOR THESE SHOWERS. AGAIN THEY WILL FAVOR THE
NORTH TO NORTHWEST FACING SLOPES.
&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
UPPER LOW CONTINUES TO SLOWLY EJECT NORTHEAST OVER THE HIGH PLAINS
WITH WRAP AROUND MOISTURE AND CLOUDS CONTINUING OVER THE WESTERN
CO. SATELLITE IMAGES SHOW DECREASE IN CLOUD COVER OVER CO AND LESS
COVERAGE OVER THE FAR SOUTHWESTERN CORNER OF THE STATE. CLOUD TOPS
HAVE REGENERATED OVER SOUTH CENTRAL WY AGAIN EARLY THIS MORNING.
SNOTEL TRENDS WERE UPWARD OVERNIGHT FOR THE NORTHERN AND NORTHERN
PART OF THE CENTRAL MOUNTAINS. EXPECT SNOW TO CONTINUE OVER THE
MOUNTAINS WITH ADDITIONAL ONE TO FOUR INCHES POSSIBLE. THE LOW WILL
SLOWLY TRACK EAST AND THE WRAP AROUND WILL DECREASE THROUGH THE
MORNING. THEREFORE EXTENDED THE HILITES THROUGH NOON...AS MORE DATA
IS RECEIVED LATER THIS MORNING THE HILITES CAN BE REFINED. ANOTHER
WEAK WAVE MOVES INTO THE AREA ON THE HEELS OF THE LAST AND KEEPS SNOW
SHOWERS OVER THE CENTRAL AND NORTHERN MOUNTAINS OF EASTERN UT AND
WESTERN CO. UNSETTLED WEATHER PATTERN THROUGH MID WEEK WITH A NUMBER
OF SHORT WAVES TRACKING THROUGH THE NORTHWEST FLOW HELP ADD TO THE
OROGRAPHIC LIFT KEEPING PERIODS OF SNOW SHOWERS MAINLY OVER THE
HIGHER TERRAIN WEDNESDAY. THE FIRST PART OF THE NEST LARGER SYSTEM
STARTS TO INFLUENCE THE REGION WEDNESDAY NIGHT ALTHOUGH DIFFERENCES
IN THE MODELS LOWERS CONFIDENCE IN TIMING AND PLACEMENT. SLIGHT
WARMING TREND OF A FEW DEGREES ON WEDNESDAY WITH MOST LOCATIONS
REMAINING JUST BELOW NORMAL.
.LONG TERM...THURSDAY THROUGH MONDAY...
UNSETTLED CONDITIONS CONTINUE AS A SIGNIFICANT SPRING STORM SWEEPS
THROUGH THE FORECAST AREA. MODELS HAVE DEVIATED SOMEWHAT WITH THE
LATEST GFS RUN COMING IN A BIT FASTER WITH TRANSITIONING THE
DIGGING GREAT BASIN LOW THROUGH THE FOUR CORNERS AND INTO THE TEXAS
PANHANDLE BY NOON FRIDAY. NEW 06Z NAM12 NOW SHOWING A MUCH SLOWER
AND DEEPER LOW CLOSING OFF OVER THE FOUR CORNERS BY LATE THURSDAY
TRACKING VERY SLOWLY EAST INTO NORTHERN NEW MEXICO BY MIDDAY
FRIDAY. DIFFERENCE IN MODELS HAVE MAJOR IMPACTS ON OUR FORECAST AS
THE MORE PROGRESSIVE GFS WOULD RESULT IN LESS SNOWFALL FOR OUR
AREA. HOWEVER...THE DEEPER NAM WOULD ALSO RESULT IN QUESTIONABLE
AMOUNTS OF SNOWFALL AS FLOW EVENTUALLY BECOMES DEEP EASTERLY WHICH
IS NOT FAVORABLE FOR SIGNIFICANT WEST SLOPE SNOWFALL. SINCE THERE
REMAINS MUCH UNCERTAINTY WITH THIS SYSTEM...WILL NOT BE MAKING
SIGNIFICANT ADJUSTMENTS TO THE GRIDS...ALTHOUGH SNOW WILL BE
LIKELY...JUST HOW MUCH REMAINS IN QUESTION. WILL LET LATER SHIFTS
ZONE IN ON THIS AS THE MODELS COME BACK INTO BETTER AGREEMENT.
ONCE THIS SYSTEM EXITS THE REGION LATE FRIDAY...NORTHWEST FLOW
BECOMES ESTABLISHED...WITH ENOUGH LINGERING MOISTURE TO KEEP
OROGRAPHICALLY DRIVEN SHOWERS IN THE FORECAST FOR TH NORTHERN
MOUNTAINS OF WESTERN COLORADO. OTHERWISE A DRY AND SLIGHTLY WARMER
WEEKEND IS IN STORE FOR THE MAJORITY OF THE FORECAST AREA.
&&
.AVIATION...
SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS MUCH OF WESTERN
COLORADO AND EASTERN UTAH THROUGH WEDNESDAY. EXPECT OCCASIONAL MVFR
TO IFR CIGS AND VSBYS...ESPECIALLY OVER THE HIGHER TERRAIN.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
UPDATE.........EH
SHORT TERM.....AS
LONG TERM......JDC
AVIATION.......JDC
Hazardous weather outlook, Mar 24, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAR 24 2009
COZ001>014-017>023-UTZ022>025-027>029-251145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAR 24 2009
...EARLY SPRING STORM CONTINUES TO IMPACT WESTERN COLORADO THIS
MORNING...
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IN THE MOUNTAINS WILL CONTINUE THIS MORNING AS WRAP
AROUND MOISTURE MOVES OVERHEAD FROM A VIGOROUS SPRING STORM NOW
OVER THE HIGH PLAINS. ALSO...CONTINUED STRONG WINDS OVER THE HIGHER
TERRAIN WILL RESULT IN BLOWING AND DRIFTING SNOW. PRECIPITATION WILL
DIMINISH FROM WEST TO EAST LATE THIS MORNING. THE NORTHERN AND
NORTH CENTRAL MOUNTAINS OF WESTERN COLORADO WILL CONTINUE TO SEE
LINGERING SNOW SHOWERS THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN UNSETTLED FLOW WILL REMAIN OVER THE FORECAST AREA THROUGH THE END
OF THE WEEK. THE BEST CHANCE FOR SNOW IN THE MOUNTAINS AND RAIN AND
SNOW IN THE VALLEYS WILL BE ON THURSDAY WHEN ANOTHER STRONG STORM
PASSES THROUGH THE REGION. DRY AND WARMER CONDITIONS ARE EXPECTED TO
MOVE IN OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.
AS/JDC
Winter Storm, Eastern Uinta Mountains
- When
- March 24, 12:00 PM MST to March 26, 11:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Twelve to fourteen inches of snowfall occurred above 8000 feet. Wind gusts of 20 to 40 mph produced blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- March 25, 10:00 AM MST to March 26, 11:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Five to ten inches of snow occurred with wind gusts of 20 to 35 mph producing blowing and drifting snow.
Winter Weather, La Sal & Abajo Mountains
- When
- March 25, 12:00 PM MST to March 26, 7:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Five to eleven inches of snow occurred with wind gusts of 25 to 45 mph producing blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Mississippi, March 24 to 25, 20091 death · $27,000 · 65 kt wind · 2 events
- Tornado in Louisiana, March 24, 2009$500,000 · EF1 · 1 event
- Wildfire in Georgia, March 24, 2009$250,000 · 1 event
- Damaging Winds in Illinois, March 24, 2009$143,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Missouri, March 24, 2009$110,000 · 60 kt wind · 13 events
- Flooding in Iowa, March 24 to 29, 2009$150,000 · 6 events
- High Wind in Illinois, March 24, 2009$51,000 · 52 kt wind · 7 events
- Damaging Winds in Wisconsin, March 24, 2009$27,000 · 56 kt wind · 3 events
- Winter Storm in Minnesota, March 24 to 25, 200919 events
- Winter Storm and Winter Weather in Colorado, March 24 to 27, 200916 events
- Strong Wind in Missouri, March 24, 2009$11,000 · 11 events
- High Wind and Strong Wind in Kansas, March 24, 200955 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154735, 154736, 154737.